Many conditions can cause swollen cervical lymph nodes. Each cause is usually accompanied by additional symptoms.
Some possible causes of swollen cervical lymph nodes include:
When there is an infection somewhere in the body, the lymph nodes in that area fill with white blood cells. The white blood cells then start to destroy the pathogens responsible for the infection.
The accumulation of white blood cells in the lymph nodes is what causes them to swell.
Some common infections that may lead to swollen cervical lymph nodes include:
Additional signs of infection depend on the specific illness but may include:
Less commonly, swollen cervical lymph nodes may be a sign of cancer. Cancers that affect the lymph nodes are called lymphomas. These cancers typically cause swelling of the lymph nodes in more than one area of the body.
There are two main types of lymphoma: Hodgkin lymphoma and non-Hodgkin lymphoma. Non-Hodgkin lymphoma may develop in lymph nodes anywhere in the body, whereas Hodgkin lymphoma tends to develop in the neck, chest, or armpits.
These two conditions share the following symptoms:
A person who experiences any of these symptoms in addition to enlarged lymph nodes should see their doctor. Hodgkin lymphoma is highly treatable if a person receives a diagnosis and starts undergoing treatment in the early stages.
Non-Hodgkin lymphoma is less treatable, but this is because doctors may not be able to diagnose it until it has reached an advanced stage.
HIV is a common cause of swollen lymph nodes. The nodes are particularly prone to swelling in the early, or “acute,” stage of HIV. This is when the body begins fighting the infection.
HIV can cause swelling of the lymph nodes anywhere in the body. However, it most commonly causes swelling in the cervical lymph nodes.
A 2016 study investigated lymph node abnormalities in 100 participants with HIV and swollen lymph nodes. Of the participants, 60% had swelling in the cervical lymph nodes.
Some additional symptoms of HIV include:
Medication side effects
Rarely, swollen lymph nodes can occur as a side effect of a medication. When medication is the cause, swelling may develop in any of the nodes, including the cervical lymph nodes.
Though rare, antiseizure medications and chemotherapy drugs such as granulocyte colony stimulating factor may cause swelling of the lymph nodes.
Source Article from https://www.medicalnewstoday.com/articles/327203.php